Herceptin and me: potential miracle medicines come at a cost

I have no doubt Herceptin is a potential miracle medicine for people like me who are diagnosed with HER2 positive breast cancer.  I can still remember my Consultant telling me how lucky I was that it had recently been approved for early stage breast cancer in the UK. She told me without it our conversation would’ve been quite different; without it she’d have said she was sorry because although she’d do her very best, it was unlikely anything she could offer would prevent the cancer coming back.  When cancer returns (metastases) somewhere other than where it started every day is a bonus. Although metastatic cancer can be kept at bay for months, possibly years,  it cannot be stopped.  The majority of cancer deaths are caused by metastases.  Few things scare me, metastases is one of them.

Like many other people prior to diagnosis I assumed (wrongly) that breast cancer is one disease.  Since being diagnosed I’ve read, researched and discovered just how complex an adversary it is, the role tumour suppressor genes play, the different survival rates for triple negative, HER2 positive and ER/PR positive subtypes and the further complexity of signalling pathways, gene over-expression, enzymes and timing of surgery.  When I first researched HER2 positive breast cancer the information I found was depressing to say the least.  Then I discovered further information about the use of anthracycline based chemotherapy in conjunction with Herceptin and the survival benefits of third generation chemo regimes.  Things looked brighter.

Last Friday I was due to have my seventh Herceptin infusion.  Herceptin infusions are less challenging than chemotherapy but in my case it seems I’m still prone to some of the rarer side effects.  A medical trial in more ways than one the Trials Nurse joked with me.  For several weeks I’ve experienced pain and stiffness in my joints. It began in the third and fourth fingers of my right hand. One day everything was fine, the next I couldn’t bend my fingers without a fair degree of discomfort.  Initially I dismissed it thinking I must have slept awkwardly and squashed my hand during the night.  The swelling, stiffness and discomfort didn’t subside.

Over the past eight weeks joint problems began to affect the fingers and thumbs of both hands, my wrists, ankles, knees and hips.  When I went to the chemo unit last Friday and showed them my fingers they called the Head of Oncology in Worcester, Herceptin was suspended and I was referred back to my Oncologist today.  Rarely can I go to hospital these days without someone wanting me to remove my clothes.  Monday 15th April was no different.  If it wasn’t so cold and wet in this country I’d consider naturism because some stranger has looked/poked at my body at least once a fortnight for the past year.  Continuing to waste money on clothing is almost futile… I have no modesty left to preserve!

After a thorough examination the Oncologist, Miss P, said I was unfortunate to be suffering these side effects and Herceptin is the prime suspect. I hadn’t met Miss P before but I immediately warmed to her, she was honest, straightforward and empathetic.  She admitted she has rarely seen such badly swollen knees or hands and it seems I’m one of only two women in our Health Authority area suffering from this level of adverse reaction to Herceptin.  As a result H and I are having a trial separation for the next three weeks; infusion seven will be delayed by at least a month.

Miss P’s aim is to reduce the inflammation in my joints so that we can complete the remaining Herceptin treatments. I want to continue. I also want to be able to use  my hands, walk and stand/sit without pain (or looking and feeling like I’m well over the age of 99 / related to the Tin Man from the Wizard of Oz).  To assist in this plan I have a new daily drug cocktail and new activity regime.

P1000886

Diclofenac is a non-steroidal anti-inflammatory. Miss P hopes three a day coupled with four doses of paracetamol, being more cautious about the amount of activity I undertake and keeping my feet up as much as possible will help reduce the fluid that has accumulated in my joints.  Reducing activity is frustrating – keeping active is supposed to be a good thing, it has survival benefits.  Irrespective of that, being cooped up again might well drive me insane.   Please God, who or wherever you are, take care of my mental health but most of all take care of my liver during the next 21 days because its going to get another hammering and has already endured much, much more than either of us bargained for.

The good news is that I now know the extra 9.5kg I gained in 3 months is all fluid, primarily retained around/in my joints and various soft tissues. The not so good news is that if the drug cocktail fails I’ll be referred to an orthopaedic surgeon with a view to draining the joints. I refuse to countenance an orthopaedic referral because 1. I’m not over 80 and 2. I’m not having more sharp implements stuck into me, especially into my joints.  The associative fear of needles I developed over the past 6 months would be pushed to a new level and its barely manageable as it is.

I’ve never seen so many packs of pills and this will be the first and last time. Drugs, do your thing and free me from this infernal inflammation.